Alert archive / New Mexico / Red Flag Warnings in 2008

Red Flag Warning 2, NWS El Paso, TX

February 14, 2008El Paso County, Hudspeth County, Texas; 4 counties in New Mexico

NWS El Paso, TX issued this red flag warning at Feb 14, 2008, 7:06 AM MST for El Paso County, Hudspeth County, Texas; 4 counties in New Mexico. It took effect at Feb 14, 2008, 11:00 AM MST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 14, 2008, 7:06 AM MST (14:06 UTC)
In effect from
Feb 14, 2008, 11:00 AM MST
Expired
Feb 14, 2008, 8:00 PM MST
In force
9 hr
Issued by
NWS El Paso, TX

Counties Doña Ana County, NM, Lincoln County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 2.1 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2008-02-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2008-02-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 265 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3197 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
265 m²/s²
0-3 km storm-relative helicity
351 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KEPZ 141406
RFWEPZ

RED FLAG WARNING
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
706 AM MST THU FEB 14 2008

...STRONG UPPER LEVEL SYSTEM TO BRING WINDY AND DRY CONDITIONS TO
PORTIONS FOR SOUTHERN NEW MEXICO THIS AFTERNOON...

.WE WILL SEE A WINDY AND DUSTY DAY DEVELOP THIS AFTERNOON AS AN
UPPER LEVEL LOW PRESSURE SYSTEM MOVES OVER SOUTHERN CALIFORNIA.
STRONG SOUTHWEST WINDS...COUPLED WITH VERY DRY AIR IN PLACE ACROSS
AREAS OF THE SOUTHERN NEW MEXICO LOWLANDS EAST OF THE RIO
GRANDE...AND HIGH TO VERY HIGH FIRE DANGER ACROSS MUCH OF THE
AREA...WILL RESULT IN RED FLAG CONDITIONS THIS AFTERNOON. WINDS
WILL BEGIN TO SUBSIDE AFTER SUNSET THIS EVENING.

NMZ112-TXZ055-056-142215-
/O.NEW.KEPZ.FW.W.0002.080214T1800Z-080215T0300Z/
SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY-EL PASO-
HUDSPETH-
706 AM MST THU FEB 14 2008

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM THIS
MORNING TO 8 PM MST THIS EVENING. 

SOUTHWEST WINDS FROM 20 TO 25 MPH WITH GUSTS UP TO 40 MPH WILL
DEVELOP ACROSS SOUTHERN NEW MEXICO BY EARLY THIS AFTERNOON.
RELATIVE HUMIDITY WILL REMAIN LITTLE CHANGED FROM YESTERDAY
AFTERNOON...DROPPING INTO THE LOWER TEENS AGAIN TODAY ACROSS THE
LOWLANDS EAST OF THE RIO GRANDE. THESE WEATHER
CONDITIONS...COMBINED WITH HIGH FIRE DANGER RATINGS ACROSS
SOUTHERN NEW MEXICO...MEAN THAT RED FLAG CONDITIONS ARE EXPECTED
THROUGH MUCH OF THE DAY TODAY. DIMINISHING WINDS AND INCREASING
RELATIVE HUMIDITY AFTER SUNSET TODAY WILL BRING RED FLAG
CONDITIONS TO AN END.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
PIEPER

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Feb 14, 3:50 AM MST, 3 hours 16 minutes earlier.

Area forecast discussion, Feb 14, 3:50 AM MST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
350 AM MST THU FEB 14 2008

.SYNOPSIS...
AN UPPER LOW WILL MOVE INTO SOUTHERN CALIFORNIA THIS AFTERNOON...
SPREADING SOME CLOUDS AND WINDY CONDITIONS TO THE BORDERLAND. A FEW
AREAS OF BLOWING DUST WILL ALSO DEVELOP WITH THE WINDS THIS
AFTERNOON. THE UPPER LOW WILL MOVE JUST SOUTH OF THE BOOTHEEL
SATURDAY MORNING AND INTO THE TEXAS PANHANDLE SATURDAY EVENING. THIS
WILL BEGIN RAIN SHOWERS IN THE GILA LATE TONIGHT AND THEN TURN TO
SNOW FRIDAY MORNING. THE RAIN SHOWERS WILL SPREAD SOUTHEAST
THROUGHOUT THE DAY FRIDAY AND THEN BECOME MIXED OR CHANGE TO SNOW
ACROSS THE LOWLAND FRIDAY NIGHT. WINTER STORM WATCHES FOR HEAVY SNOW
HAVE BEEN POSTED FOR THE GILA WILDERNESS AND THE SOUTHERN SACRAMENTO
MOUNTAINS. MOSTLY SUNNY TO PARTLY CLOUDY SKIES RETURN TO THE AREA
SUNDAY INTO THE BEGINNING OF NEXT WEEK...WITH TEMPERATURES BACK
ABOVE NORMAL.

&&

.DISCUSSION...
UPPER LOW NOW DROPPING SOUTH AND WAS OVER EASTERN NEVADA EARLY THIS
MORNING. IN GENERAL THE MODELS ARE LESS AGGRESSIVE WITH THE COOLING
FROM YESTERDAYS RUNS AND FALL INTO TWO CAMPS WITH SOME MAJOR
DIFFERENCES. GFS/ECMWF MAKE UP ONE CAMP...BOTH WITH SIMILAR PATHS
FOR THE LOW. BOTH MOVE THE LOW TO SOUTHEAST ARIZONA FRIDAY
AFTERNOON...JUST SOUTH OF EL PASO SATURDAY NOONTIME AND OVER THE
SOUTHERN TEXAS PANHANDLE LATE SATURDAY AFTERNOON. THIS PATH RESULTS
IN THE PACIFIC FRONT TO DROP SOUTHEAST THROUGH THE AREA INTO MEXICO
FRIDAY...BUT ONLY ALLOWS THE COLDER BACKDOOR FRONT MAYBE AS FAR AS
WEST THE RIO GRANDE VALLEY. THE OTHER CAMP CONTINUES TO CONSIST OF
THE NAM...WHICH NOW IS AT ABOUT THE SAME SPEED AS THE OTHER TWO
MODELS BUT ABOUT 100-150 MILES FURTHER SOUTH. THIS TAKES THE PACIFIC
FRONT SOUTHEAST ONLY THROUGH THE WESTERN CWA AND ALLOWS THE BACK
DOOR FRONT TO AT LEAST THE CONTINENTAL DIVIDE OR ARIZONA BORDER BY
FRIDAY EVENING. BOTH GFS/NAM HAVE BEEN GIVING FAIRLY HEAVY SNOWFALL
AMOUNTS FOR THE MOUNTAIN ZONES...THOUGH VARYING GREATLY BETWEEN RUNS
SOMETIMES. WILL PUT WINTER STORM WATCH FOR THESE ZONES BEGINNING
FRIDAY MORNING. JUST DONT HAVE MUCH CONFIDENCE IN MODELS ON LOWLAND
SOLUTION. NAM WOULD STILL SUGGEST DECENT CHANCE AT ACCUMULATIONS...
WHILE GFS/ECMWF SUGGEST LITTLE OR NO ACCUMULATIONS. WILL LET
DAYSHIFT DECIDE ON ANY ACTION FOR LOWLANDS AS LEAD TIME STILL PRETTY
HIGH FOR THE LOWLANDS.

UPPER RIDGE RAPIDLY BUILDS BACK OVER THE WEST COAST SUNDAY WITH
CLEARING SKIES AND TEMPERATURES BACK TO ABOVE NORMAL. RIDGE BREAKS
DOWN MONDAY AND BEYOND INTO MORE ZONAL FLOW WITH A SERIES OF SHORT
WAVES...ONE TUESDAY AFTERNOON AND ONE WEDNESDAY AFTERNOON. SOME MID
AND HIGH CLOUDS WITH BOTH FEATURES ALONG WITH AFTERNOON BREEZY TO
WINDY CONDITIONS.

&&

.AVIATION...14/12Z-15/12Z...
GENERALLY VFR CONDITIONS FOR THE NEXT 24 HOURS. FROM 18Z-00Z OCNL
MVFR VSBY BD AS STRONG AFTERNOON WINDS DEVELOP. AFT 09Z IN THE GILA
WILDERNESS...OCNL MVFR CIG -SHRA/-SHSN.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 68  42  49  31  52 /   0  10  20  50  30
SIERRA BLANCA TX        67  43  48  28  52 /   0  10  20  40  40
LAS CRUCES              67  41  47  28  51 /   0  10  20  50  30
ALAMOGORDO              67  38  43  24  49 /   0  10  20  50  40
CLOUDCROFT              46  24  34  20  34 /   0  10  20  50  40
TRUTH OR CONSEQUENCES   65  37  43  24  49 /   0  10  50  50  20
SILVER CITY             61  34  39  24  44 /   0  10  50  40  20
DEMING                  67  41  45  27  51 /   0  10  50  40  20
LORDSBURG               67  41  46  28  50 /   0  10  60  40  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...WINTER STORM WATCH FROM LATE TONIGHT THROUGH LATE FRIDAY NIGHT
     FOR NMZ022.

     WINTER STORM WATCH FROM FRIDAY AFTERNOON THROUGH SATURDAY
     AFTERNOON FOR NMZ025.

TX...NONE.
&&

17 HEFNER
Hazardous weather outlook, Feb 14, 6:45 AM MST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
645 AM MST THU FEB 14 2008

NMZ022>025-030>032-TXZ055-056-151415-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
645 AM MST THU FEB 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT.
GUSTY WINDS AND SOME BLOWING DUST ARE LIKELY ACROSS THE DESERT THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

RAIN SHOWERS WILL DEVELOP FRIDAY MORNING ACROSS THE GILA WILDERNESS
AND SPREAD SOUTHEASTWARD THROUGH FRIDAY NIGHT. THE RAIN WILL QUICKLY
TURN TO SNOW IN THE MOUNTAINS FRIDAY AND POSSIBLY OVER THE LOWLAND
FRIDAY NIGHT. SNOW COULD POSSIBLY BECOME HEAVY IN THE MOUNTAINS. THE
SNOW IS EXPECTED TO END SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Feb 14, 5:29 AM MST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
529 AM MST THU FEB 14 2008

NMZ023>024-030>032-TXZ055-056-142300-
SIERRA COUNTY LAKES REGION-TULAROSA BASIN/SOUTHERN DESERT-SOUTHWEST
DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-SOUTHERN DESERT-EL
PASO-HUDSPETH-
INCLUDING THE CITIES OF...TRUTH OR CONSEQUENCES ...ALAMOGORDO...
LORDSBURG...DEMING...LAS CRUCES...EL PASO...SIERRA BLANCA...DELL
CITY
529 AM MST THU FEB 14 2008

...WINDY DUSTY CONDITIONS EXPECTED THIS AFTERNOON THEN A DRAMATIC
WEATHER CHANGE IN STORE FRIDAY AND SATURDAY AS A STRONG WINTER STORM
MOVES INTO THE AREA...

WE WILL SEE A WINDY AND DUSTY DAY DEVELOP THIS AFTERNOON ACROSS THE
DESERT AREAS OF SOUTHERN NEW MEXICO AND FAR WEST TEXAS...AS AN UPPER
LEVEL LOW PRESSURE SYSTEM MOVES OVER SOUTHERN CALIFORNIA.  THE WINDS
WILL DIMINISH SOME EARLY THIS EVENING. SOME RAIN SHOWERS ARE
POSSIBLE ON FRIDAY...LIKELY STARTING BY AFTERNOON. AS THE LOW DROPS
DOWN INTO SOUTHEAST ARIZONA FRIDAY NIGHT COLDER AIR FROM THE EAST
WILL PUSH WESTWARD ACROSS MUCH OF THE AREA. AS THIS COLD AIR MOVES
IN RAIN SHOWERS WILL MIX WITH OR POSSIBLY TURN TO SNOW...FIRST OVER
THE NORTHERN AND EASTERN LOWLANDS DURING THE LATE AFTERNOON ON
FRIDAY...AND THEN ACROSS THE SOUTHERN LOWLANDS INCLUDING EL
PASO...LAS CRUCES AND DEMING...FRIDAY NIGHT. THE SNOW SHOWERS WILL
CONTINUE INTO SATURDAY MORNING...PERHAPS INTO THE AFTERNOON ACROSS
OTERO AND HUDSPETH COUNTIES.

SNOWFALL OF 1 TO 3 INCHES IS POSSIBLE ACROSS THE LOWLANDS BY
SATURDAY...MOSTLY IN SIERRA COUNTY. HOWEVER THERE REMAINS
UNCERTAINTY CONCERNING THE MOVEMENT OF THE STORM AND THE EXTENT OF
THE COLD AIR INTRUSION...SO PERSONS ARE ADVISED TO LISTEN TO NOAA
WEATHER RADIO OR LOCAL TELEVISION AND RADIO STATIONS FOR FUTURE
WEATHER FORECAST UPDATES.

HEFNER

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 14, 5:16 AM MSTWinter Storm WatchEPZ8 hr
Feb 14, 1:21 PM MSTHeavy Snow WarningEPZ38 hr
Feb 14, 1:21 PM MSTSnow AdvisoryEPZ22 hr

Nearby

Red Flag Warnings in New Mexico, 2008Red Flag Warnings in Texas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.